Celiac.com Sponsor (A1):


Celiac.com Sponsor (A1):


Archived

This topic is now archived and is closed to further replies.

dionnek

Anti-depression Meds

Recommended Posts

See, I took Lamictal before trying Seroquel, and I was sicker than a dog. I was SO DIZZY I couldn't walk down the stairs without feeling like I was going to fall down. It was horrible. The only side effects I've had on the Seroquel is tiredness after beginning it and after increasing the dose (but that went away after about 3 days or so).

Ah, I forgot the Lamictal dizzy. It'll do that too, but that *usually* goes away.

I'm surprised Seroquel didn't give you weight gain. It's notorious for that. Pretty bad on inducing type 2 diabetes too. It has a black box warning for that now.

Seroquel MADE me hallucinate. What good is an antipsychotic if it makes you hallucinate? *grin*

I didn't recommend seroquel because it's an anti-psychotic, not anywhere near the class of meds she's looking for. Lamictal isn't really the right class either, but at least it's FDA approved for the problem she's having. Seroquel is not. (Except perhaps the sleeplessness. Guarantee she'd sleep! *grin*)

Share this post


Link to post
Share on other sites

I wish I could gain weight. Sigh. I usually weigh about 100 (I'm 5'5") but I'm at about 95 or so right now. I've never been able to gain, unless I was pregnant (or on bedrest after having an ectopic pregnancy).

Oh and I wouldn't recommend Seroquel for just an anti depressant.

Share this post


Link to post
Share on other sites

Im on paxil and i quite like it...my dad says im to wingy on it but it works for me....when i started taking it it was working really well but then they created a genaric brand (i live in canada) and my health care plan forces me to take the generic if its available....now that stuff sucked....it gave me such a bad stomach ache that i laid in bed and didnt even roll over or move an inch for a whole day.....i was even doing labour breathing to ease the pain while clutching the side of my bed side table...it was horrible...so the doctor switched me to celexa which worked fine and my dad said it made me more calm but after awile it just stopped working....so my doctor put me back on paxil and wrote on the presciption that i had to have the name brand paxil so that my plan would cover it....so yeah that story adds up to i like paxil but the generic stuff didnt agree so im thinking it could have gluten? i dont know...lol thats long

Share this post


Link to post
Share on other sites

I take paxil and elavil. I like the paxil, but it seems to not be as effective after taking it for awhile. I recently requested an increase and the dr. allowed me to go to 50mg, then in a few weeks to go to 60, which is the maximum dose. I do like it though as it helps take the edge off of my anxiety and irritability. Elavil is used for pain in low doses. I take 20mg. However, one of its side effects is to crave sweets. I now have a HUGE sweet tooth. I am a abit heavier than I would like to be. I'd like to change to a med that will help me lose a little.

Share this post


Link to post
Share on other sites

I took Effexor for a year and it was the best. I tried Cymbalta just because Effexor made me sweat more, but as it turns out, so does Cymbalta. So, I'm probably going to go back on Effexor b/c it's cheaper than Cymbalta.

I don't see anything wrong with it. I weaned off of it just fine and didn't even replace it with another drug for a few months when I noticed my symptoms returning.

I tried the 5-HTP and it did nothing for me, unfortunately. None of the natural stuff did. And I already exercise at least an hour a day, so that is still the same.

Effexor may not have worked for you, but it did wonders for me and another friend of mine who takes it. And I had no trouble weaning off of it. My doctor eased me off gradually and it was just fine.

Share this post


Link to post
Share on other sites

Doesn't Effexor have gluten?

I was on it for several years. I felt better but the vomiting was out of control. Oh yeah the sweats were terrible as well. After a while I felt no emotion. I think the reason I liked it at first was that it ended the mood swings. After a while I realized I had no emotions at all. I lost the sadness, but also happiness.

I feel much better without it.

One other evil drug to add is Zyprexa.

Share this post


Link to post
Share on other sites
I am trying Amitriptyline, 5 mg is all I can tolerate. I think it is helping but not really convinced yet, I have been on it 3 weeks.

Only 5 mgs? Are you splitting a 10mg pill? Why can't you tolerate more--what issues does it give you? I just wonder if you will ever end up noticing much with that small of a dose...

From research I've done for others and "surveying" quite a few people, elavil and lexapro seem to be the best overall as far as effectiveness/tolerance. Elavil does not cause sleeplessness, it is often taken as a sleep and pain aid.

Share this post


Link to post
Share on other sites

No, Effexor does not have gluten. The only side effect I ever had was the sweating.

Lexapro just didn't do anything for my depression. It really helped my anxiety, but not the depression, so I went to Cymbalta.

Share this post


Link to post
Share on other sites
Jerseyangel - I have been dealing with anxiety issues for many years and have had great luck with Prozac. If you are going to explore this route I would HIGHLY recommend starting with a 10mg dose for 3-4 weeks and then increasing to the 20mg (which seems to be the "normal" dosage). I have taken it for about 6 years with great results and no notable side effects. I also felt strange about talking to my doctor at first, but the medicine has really increased my quality of life. I know meds are not right for everyone, but they're definitely right for me!

Prozac....this made me want to kill myself and kill other people (well, not really) and I was CRAWLING OUT OF MY SKIN. Absolutely horrible stuff for me, tried it twice, two weeks each time, totally awful for me. BUT if works well for many people.

hi

i have been on a bunch of such meds inclouding paxil, effexor and now celexa. for anyone who is thinking of trying any please be aware of the difficulty you can have when you want to go on them. i, like many others, have had major withdrawl symptoms when trying to taper off.

jess

Unfortunately, I have been on and off every psychotropic medicine you can name for most of the last 25 years. Withdrawing has never been a problem for me, you just decrease very gently, can take weeks or even months (in the end taking a minute dose twice a week or so and then once a week), and I have withdrawn from Effexor as well....no problems.

If you can swing it, Lamictal. It's weight neutral, won't cause sleeplessness, and is good as an antidepressant if you are having mood swings. It's generally only given to bipolars, though. It's technically an anti-convulsant (aka for epilepsy) but it's FDA approved for bipolar depression and "treatment resistant unipolar depression". It'll also cause headaches from hell and can in very rare cases cause a life threatening rash. So grain of salt there. But it's exactly what you are asking for. It'll make you sleepy and it won't make you fat.

Lamictal was the WORST drug I have ever tried, by far. Made me absolutely psychotic.....crazed, anxious, angry, crawling out of my skin, totally sleepless, and a headache/nausea that I couldn't endure. I got in a very angry and heated verbal argument with the owner of the business next door to where I worked at that time....everyone was so shocked. I was on it for one week, it was pure evil. I don't believe a doctor would ever prescribe Lamictil/Neurontin and other heinous things like this for a first-time user.....most likely they'd prescribe an SSRI. And also note, I've never gained weight on an SSRI, but did gain weight and lose hair on Depakote - another drug I hate.

I think the main thing to remember is that eveyrone reacts VERY differently to all of these drugs, and it's trial and error. I take 75 mg. of Effexor, and 100 mg. seroquel, and things seem to be holding steady.

Share this post


Link to post
Share on other sites

Thanks everyone - this is all very good information - there seem to be way more options out there that I never even heard of. I will talk to my dr. about several of these and see what she thinks might be good to start with.

Share this post


Link to post
Share on other sites


  • Celiac.com Sponsor (A17):
    Celiac.com Sponsor (A17):





    Celiac.com Sponsors (A17):




  • Forum Discussions

    That's good to know. I have my MRI on a celiac disease as it was requested by an ENT consultant to take a look at but again this is someone who isn't looking in regards to gluten ataxia but I can mention it to them and also give it to...
    The boat feeling did resolve but I do still have some residual balance issues. However I had ataxia impact from the time I was a child until my 40's. Glad to hear you are seeing someone that will be looking specifically for the UBOs. My neuro...
    I had a brain MRI over a year ago which wasn't specifically looking for signs of gluten ataxia - it was more just for reassurance as I was right at the beginning of my balance problems. I have a further brain MRI planned in May and this...